California, 2008

Heavy Snow in California, February 23 to 24, 2008

February 23 to 24, 2008 · NWS MFR · 2 events in 2 counties and zones

but it still brought quite a bit of heavy snow and some wind to Northern California. A Winter Storm Warning was issued for California zones CAZ082/083 above 3500 feet at 22/1527 PST, effective from 23/1600 until 24/1000 PST.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A very strong offshore low pressure system weakened quite a bit before moving through the Medford CWA on 02/24...but it still brought quite a bit of heavy snow and some wind to Northern California. A Winter Storm Warning was issued for California zones CAZ082/083 above 3500 feet at 22/1527 PST, effective from 23/1600 until 24/1000 PST. It was extended until 24/1600 PST at 23/0332 PST. The warning was cancelled at 24/1412 PST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Feb 23, 3:10 PM PST, 50 minutes earlier.

Area forecast discussion, Feb 23, 3:10 PM PST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
310 PM PST SAT FEB 23 2008

.DISCUSSION...SATELLITE IMAGERY SHOWS THE LOW PRESSURE IS TIGHTLY
WRAPPED AND APPROACHING 130W. PRECIPITATION IS MOVING INTO
SOUTHERN SISKIYOU COUNTY AS SNOW IN MOUNT SHASTA AREA WITH A BAND
OF HEAVIER SNOW SHOWERS MOVING NORTH INTO KLAMATH COUNTY. EXPECT
OVERRUNNING TO CONTINUE THROUGH THE NIGHT. GUSTY SOUTHEAST WINDS
HAVE MOVED INTO THE SHASTA VALLEY WITH DOWNSLOPE FLOW INTO THE
SHASTA VALLEY AND HERE IN THE ROGUE VALLEY. THIS COULD DELAY ONSET
OF RAIN IN THE ROGUE VALLEY UNTIL LATER IN THE EVENING. AS THE LOW
PRESSURE MOVES CLOSER TO NORTHERN CALIFORNIA COAST SOME OF THE
ENERGY COULD SPILL OVER THE SISKIYOUS INTO JACKSON COUNTY WITH
GUSTY SOUTHEAST WINDS POSSIBLE ESPECIALLY IN THE SOUTHERN END OF
JACKSON COUNTY. WHILE MOST OF THE ENERGY REMAINS IN CALIFORNIA
...SOUTHERN OREGON MOUNTAINS COULD STILL SEE SNOW BUT AMOUNTS ARE
EXPECTED TO STAY BELOW ADVISORY CRITERIA.

ON SUNDAY THE LOW PRESSURE CONTINUES ITS TRACK ACROSS SISKIYOU
COUNTY WHILE WEAKENING INTO AN OPEN WAVE. THIS WILL KEEP SNOW
SHOWERS GOING ACROSS NORTHERN CALIFORNIA BUT PRECIPITATION IN
SOUTHERN OREGON SHOULD BE DECREASING...ESPECIALLY FARTHER NORTH IN
DOUGLAS AND COOS COUNTIES. A FEW SHOWERS MAY LINGER INTO SUNDAY
EVENING BUT THE TREND IS FOR A RIDGE TO BUILD INTO THE AREA ON
MONDAY.

EXTENDED (WEDNESDAY THROUGH SATURDAY)...BOTH THE ECMWF AND THE GFS
INDICATE A WEAK SHORT WAVE TROUGH WILL TRY TO RIDE OVER THE RIDGE
AROUND TUESDAY AND WEDNESDAY. THIS DOESNT APPEAR TO BE A MAJOR
SYSTEM. ASIDE FROM INCREASING CLOUDS A FEW SHOWERS ARE POSSIBLE AT
THE HIGHER ELEVATIONS AND NOT EXPECTED TO CROSS INTO CALIFORNIA.
THE TWO MODELS ARE STILL CONSISTENT AT BRINGING A STRONGER FRONT
ACROSS THE FORECAST AREA AROUND FRIDAY OR NEXT SATURDAY.

&&

.AVIATION...AREAS OF MVFR IN SHOWERS OVERNIGHT WITH AREAS OF IFR
CIGS IN MODERATE TO HEAVY SNOW IN EASTERN OREGON AND NORTHERN
CALIFORNIA AND OVER THE SISKIYOUS AND CASCADES MOUNTAINS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...WIND ADVISORY UNTIL 10 AM PST SUNDAY FOR CAZ081.
     SNOW ADVISORY UNTIL 4 PM PST SUNDAY FOR CAZ080-CAZ085.
     WINTER STORM WARNING UNTIL 4 PM PST SUNDAY FOR CAZ082-CAZ083.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS FROM 7 PM
     THIS EVENING TO 4 AM PST SUNDAY FOR PZZ356-PZZ376.
     HAZARDOUS SEAS WARNING FROM 10 AM TO 4 PM PST SUNDAY FOR PZZ356-
     PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 AM PST SUNDAY
     FOR PZZ356-PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST SUNDAY
     FOR PZZ350-PZZ370.

08/99/99
Hazardous weather outlook, Feb 23, 1:03 PM PST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
103 PM PST SAT FEB 23 2008

CAZ081-241800-
CENTRAL SISKIYOU COUNTY-
103 PM PST SAT FEB 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT THROUGH TONIGHT. SEE MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WIND ADVISORY WILL REMAIN IN EFFECT UNTIL 10 AM PST SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WOODHEAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, South Central Siskiyou County

When
February 23, 4:00 PM PST to February 24, 10:00 AM PST
Where
South Central Siskiyou County forecast zone
Reported by
Trained Spotter
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

A spotter 4SSW Weed reported 18 inches of snow between 23/1600 and 24/0900 PST along with a 50 mph maximum gust. A spotter 4SW Weed reported 13 inches of snow between 23/1600 and 24/1000 PST. A spotter 6NW Mount Shasta City reported 12 inches of snow between 23/2000 and 24/0800 PST.

Heavy Snow, North Central & Southeast Siskiyou County

When
February 23, 4:00 PM PST to February 24, 10:00 AM PST
Where
North Central & Southeast Siskiyou County forecast zone
Reported by
Trained Spotter
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

Based on several reports of Heavy Snow in adjacent zone CAZ082, it is assumed that CAZ083 also met Heavy Snow Warning criteria during this interval.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72484, 119828.